Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 45, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 20, 2017, 3:08 PM MDT for Fremont County, Sublette County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 3:08 PM MDT (21:08 UTC)
- Expired
- Jul 20, 2017, 4:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fremont County, WY, Sublette County, WY
The radar
The Riverton/Lander radar (KRIW), 131 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 2227 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
385
WUUS55 KRIW 202108
SVRRIW
WYC013-035-202200-
/O.NEW.KRIW.SV.W.0045.170720T2108Z-170720T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
308 PM MDT THU JUL 20 2017
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
North central Sublette County in west central Wyoming...
West central Fremont County in central Wyoming...
* Until 400 PM MDT
* At 308 PM MDT, a severe thunderstorm was located 11 miles northeast
of Bondurant, which is 31 miles southeast of Jackson, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Union Pass around 340 PM MDT.
Dubois and Torrey Lake around 400 PM MDT.
Other locations impacted by this severe thunderstorm include Dubois
Municipal Airport, Antelope Hills Golf Course, Crooked Creek Guest
Ranch and Longhorn Ranch Lodge And Rv Resort.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4338 11015 4338 11006 4344 11005 4364 10975
4347 10951 4319 11026 4327 11032
TIME...MOT...LOC 2108Z 236DEG 35KT 4328 11021
HAIL...1.00IN
WIND...60MPH
$$
Troutman1 follow-up statement
484
WWUS55 KRIW 202132
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
332 PM MDT THU JUL 20 2017
WYC013-035-202200-
/O.CON.KRIW.SV.W.0045.000000T0000Z-170720T2200Z/
Sublette-Fremont-
332 PM MDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTH CENTRAL SUBLETTE AND WEST CENTRAL FREMONT COUNTIES...
At 332 PM MDT, a severe thunderstorm was located near Union Pass,
which is 17 miles southwest of Dubois, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Union Pass to Dubois.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4338 11015 4338 11006 4344 11005 4364 10975
4347 10951 4319 11026 4327 11032
TIME...MOT...LOC 2132Z 236DEG 35KT 4341 10994
HAIL...1.00IN
WIND...60MPH
$$
TroutmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:56 PM MDT, 12 minutes earlier.
Area forecast discussion, Jul 20, 2:56 PM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Riverton WY 256 PM MDT Thu Jul 20 2017 .SHORT TERM...(This evening through Friday) Issued at 234 PM MDT Thu Jul 20 2017 This evening is shaping up to be one of the more active windows of opportunity for active weather this week. A well defined shortwave will be making landfall onto the Pacific Coast today along with a lead vorticity lobe tracking east across the area. With PBS of around n inch stream in from the southwest with the monsoon moisture and instability in place, it appears we have a good shot of thunderstorm activity during the next 24 hours. the timing of this feature will result in the majority of this activity to fire up after 00z this evening. However, there is already convective activity with sold lightning just to the west close to the Idaho/Montana border. This activity will move east and become rejuvenated from afternoon heating resulting in a fairly active period for the remainder of this afternoon in our western zones. then this convection will spread to areas east of the divide after 00z this evening. As it does, this band of convection will encounter increasing speed and directional shear as the storm cells approach Natrona and Johnson Counties where we have a slight risk of severe for strong winds and large hail. it appears that johnson county stands the best chance of any severe activity this evening along with a Urn shear factor of 93 by 03Z this evening. Then as high pressure builds in from the west, we can look forward to a dry weekend, Temperatures will start out relatively cooler, with the biggest cool down expected in Johnson county Friday. There should be some lingering shower activity in the Casper area Friday morning and dissipating just after 12z. Otherwise, the only other activity expected Friday will be some lingering monsoon moisture and instability for the southern tier zones to experience some sold to widely sct convective activity Friday afternoon. Saturday and Sunday will be dry with a warming trend with highs back up in the low to mid 90s in the central basins and 80s in the western valleys. .LONG TERM...(Friday night through Thursday) Issued at 234 PM MDT Thu Jul 20 2017 Monday will be the hottest day of the week with high temperatures flirting with the century mark in the Big Horn basin. Then the temperatures will slowly cool off during the rest of the week through Thursday as the "ring of fire" consisting of monsoon moisture laden wet thunderstorms rides up and over the large bubble of high pressure over the Western United States Tuesday and Wednesday, along with increasing clouds and wet thunderstorm activity, thus cooling the daytime high temps. The models are in better agreement with the overall trend then they were yesterday keeping the high over us with weak disturbances rounding the ridge. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 234 PM MDT Thu Jul 20 2017 Expect mainly VFR conditions to continue through the forecast period. Kept in the mention of VCTS/SHRA for most locations through the majority of the forecast period until close to 06Z Friday. KCPR and KBYG stand the best chance of lowered vsbys and cigs as well as any small hail from thunderstorms this afternoon. Another round of isolated to widely scattered thunderstorms is expected across southern Sweetwater County Friday afternoon. KRKS may get grazed by these storms. && .FIRE WEATHER... Issued AT 234 PM MDT Thu Jul 20 2017 Monsoonal moisture and a passing cold front will move through the area and bring an increased chance of showers and thunderstorms. These storms have a better chance of bring wet with a chance of hail and erratic winds as well. Relative humidity should remain somewhat higher than recent days as well. For the most part, wind should remain light to moderate outside of any shower or thunderstorm. Mixing and smoke dispersal will generally range from good to very good but fair in some of the Basins. Another round of isolated to widely scattered thunderstorms is expected across southern Sweetwater County Friday afternoon. KRKS may get grazed by these storms. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lipson LONG TERM...Lipson AVIATION...Lipson FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 20, 2:21 AM MDT, 12 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 221 AM MDT Thu Jul 20 2017 WYZ001>020-022>030-211100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 221 AM MDT Thu Jul 20 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered afternoon and evening thunderstorms. Heavy rain, hail and strong gusty wind are possible with any storm. The best chance of strong storms will be in Natrona and Johnson Counties. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday...Isolated thunderstorms across the south. Monday through Wednesday...Isolated to scattered afternoon and evening thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts over 45 mph, hail and any flooding. Thank you.
In the hours before
Special weather statement, Jul 20, 1:35 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
135 PM MDT THU JUL 20 2017
WYZ001-012-013-202030-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
135 PM MDT THU JUL 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TETON COUNTY...
At 133 PM MDT, a strong thunderstorm was located near Gibson Meadows,
which is 14 miles southwest of South Entrance, moving northeast at 50
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
South Entrance, Gibson Meadows, Lewis Lake, Riddle Lake, Heart Lake,
Shoshone Lake, Scaup Lake, Lewis Falls, Craig Pass, Cave Falls
Campground, Phantum Campsite, Lizard Creek Campground and Flagg Ranch
Village.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4413 11105 4449 11077 4419 11019 4384 11089
4397 11105
TIME...MOT...LOC 1933Z 225DEG 42KT 4402 11092
BourqueSpecial weather statement, Jul 20, 2:05 PM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Riverton WY 205 PM MDT Thu Jul 20 2017 WYZ013-202115- Jackson Hole- Including the city of Jackson 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms. WYZ023-202115- Star Valley- Including the cities of Afton, Alpine, Star Valley Ranch, and Thayne 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms. WYZ025-202115- Upper Green River Basin Foothills- Including the city of Pinedale 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms. WYZ026-202115- Upper Green River Basin- Including the cities of La Barge, Big Piney, and Farson 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms. WYZ012-202115- Teton and Gros Ventre Mountains- 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms. WYZ024-202115- Salt River and Wyoming Ranges- 205 PM MDT Thu Jul 20 2017 Scattered showers and thunderstorms developing in western Wyoming and moving in from eastern Idaho this afternoon will produce areas of gusty winds and small hail. Strong outflow winds of 40 mph or more could be possible with these storms.
Local storm report, Jul 20, 2:40 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 12 N TETON VILLAGE 43.74N 110.81W
07/20/2017 E0.25 INCH TETON WY MESONET
NICKEL SIZE HAIL WAS OBSERVED.
&&
TROUTMANSpecial weather statement, Jul 20, 2:47 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Riverton WY 247 PM MDT Thu Jul 20 2017 WYZ004-202200- North Big Horn Basin- 247 PM MDT Thu Jul 20 2017 Widely scattered thunderstorms will roam across Big Horn County this afternoon and one cell will move into the Greybull area by 315 pm. These storms can produce areas of heavy rainfall...small hail and outflow winds of 40 mph or more.
Local storm report, Jul 20, 3:02 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
302 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL JACKSON 43.47N 110.76W
07/20/2017 E0.88 INCH TETON WY MESONET
A WEB CAM IMAGE OF ESTIMATED NICKEL SIZE HAIL.
&&
TROUTMANSpecial weather statement, Jul 20, 3:02 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Riverton WY 302 PM MDT Thu Jul 20 2017 WYZ003-202315- Cody Foothills- Including the cities of Cody and Meeteetse 302 PM MDT Thu Jul 20 2017 Scattered thunderstorms will move in from the southwest across the Cody Foothills and eastern Park County area this afternoon. These storms will produce areas of heavy rainfall...small hail and gusty outflow winds.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:35 PM MDT | Special Weather Statement | RIW | Teton | 55 min |
| Jul 20, 1:45 PM MDT | Severe Thunderstorm Warning | RIW | Teton | 45 min |
| Jul 20, 2:12 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Park, Teton | 48 min |
| Jul 20, 2:58 PM MDT | Severe Thunderstorm Warning | RIW | Park, Teton | 33 min |
| Jul 20, 3:24 PM MDT | Severe Thunderstorm Warning | RIW | Lincoln, Sublette, Teton | 37 min |
| Jul 20, 4:00 PM MDT | Severe Thunderstorm Warning | RIW | Fremont, Sublette | 25 min |
| Jul 20, 4:34 PM MDT | Special Weather Statement | RIW | Hot Springs | 26 min |
| Jul 20, 5:15 PM MDT | Special Weather Statement | RIW | Hot Springs, Washakie | 30 min |
| Jul 20, 5:57 PM MDT | Special Weather Statement | RIW | Fremont | 48 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.